As a friend and not a caregiver to my 80 year old friend Mary, I was confident her surgery would go well. A week before her surgery, Mary followed her normal schedule of bridge games and working in the garden.
A week after surgery, Mary didn't know what hospital she was in. She told visitors that she had had a heart attack, a heart transplant and three surgeries. None of it was true. I was worried that my friend would never return to her old self. Four weeks after surgery, Mary came out of her delirium and my caregiving responsibilities lessened.
Whether your parent seems sturdy or fragile, it takes surprisingly little to throw their mental abilities into a tail spin after surgery. Thirty to forty percent of seniors experience delirium at least once during a hospital stay.
What is delirium?
Delirium is short term, sudden onset of mental confusion. It can show up as agitation, hallucinations and delusions. Your parent may have trouble remembering and difficulty paying attention. She may alternate between being alert and not knowing where she is or what has happened.
We all fear our parent "losing it". Seeing it happen is really frightening. In most cases, delirium is temporary. In some individuals, the stress of surgery uncovers an undetected decline in mental function. Having delirium puts your parent at risk for complications such as pressure sores and falls.
Caregiving Strategies to Cope with Delirium
- Even though you may be quite upset, maintain a calm and soothing manner when visiting.
- Gently reorient your parent to their current circumstances but don't argue or insist if they become agitated.
- Consider hiring a caregiver or having a family member stay with your parent in the hospital as a calming influence.
- Make sure your parent has a clock, a calendar, a notepad and pen as tools to stay on track.
- Make sure they have their glasses and hearing aid(s) to prevent confusion based on not seeing or hearing clearly.
- Meet with your parent's doctor to understand what is being done to help your parent recover.
- Advise the doctor if you suspect that your parent is drug or alcohol dependent. Withdrawal can cause delirium.
- If at all possible they should not be physically restrained.
- Be cautious about the use of antipsychotic drugs and ask that your parent to be a given the lowest effective dose if prescribed.
- If your parent's delirium lasts for more than a few days, request an evaluation from a delirium specialist.
Time and healing will likely restore your parent to her normal abilities and reduce your caregiving role. Has your parent experienced delirium? How did your family cope?
Stay up to date on our latest posts. Add the EldercareABC Blog RSS feed to your desktop.